Thunderstorm Wind, Adams
- When
- April 7, 5:18 PM CST
- Where
- Adams County, (Uin)quincy Muni Arp
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.950, -91.200
An upper-level closed low forced a cold front move east across the region. This cold front provided the focus for showers and thunderstorms to develop and spread into the forecast area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
An upper-level closed low forced a cold front move east across the region. This cold front provided the focus for showers and thunderstorms to develop and spread into the forecast area. A few of these thunderstorms became severe during the afternoon and evening hours. There were several reports of damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 7, 2:14 PM CST, 3 hours 4 minutes earlier.
Area Forecast Discussion...CORRECTED National Weather Service Saint Louis MO 314 PM CDT Wed Apr 7 2021 .SHORT TERM... (Through Late Thursday Night) Issued at 311 PM CDT Wed Apr 7 2021 This afternoon into this evening, an upper-level closed low will progress eastward across KS into MO, forcing a cold front currently across western MO to also advance eastward. This cold front will provide the focus for showers and thunderstorms to develop and spread into the forecast area this afternoon and evening as large- scale lift begins to increase near the frontal boundary and at the leading edge of the closed low. A few of these thunderstorms could become severe during this afternoon into evening, especially for locations east of the Mississippi River. Latest SPC mesoanalysis indicates a corridor of 750 to 1000 J/kg of MLCAPE ahead of the front that has been generated in response to steepening mid-level lapse rates on approach of the closed low and with widespread surface dewpoints flirting with 60F combined with modest solar insolation through breaks in cloud cover. This area is also characterized by 30 to 40 kt of deep-layer vertical wind shear, which will be sufficient allow a few thunderstorms to become severe. However, weak low-level lapse rates tempered by early day showers and thunderstorms and persisting cloud cover should preclude a greater severe threat. Thunderstorms should organize into multicell clusters or QLCS with 0 to 6 km shear vectors approximately parallel to the cold front boundary. The main threat from severe thunderstorms will be damaging winds. But a few discrete thunderstorms are possible further ahead of the cold front, perhaps with transient supercellular characteristics. A tornado or two are possible given backed south-southeasterly surface winds beneath a pre-frontal low-level jet that could enhance low-level clockwise hodograph curvature. Tornado threat will be greatest with any discrete thunderstorms as well as enhanced QLCS bowing segments, given over 30 kt of 0 to 3 km shear. More robust updrafts may also be capable of marginally severe hail with a freezing level ~675 hPa. The threat for severe thunderstorms will be primarily focused across the forecast area from 3 to 9pm with thunderstorms beginning to weaken as they reach a stabilizing airmass near and east of the Mississippi River this evening. On Thursday, the upper-level closed low will slowly migrate north- northeastward toward the IA-IL border as it becomes vertically stacked with its associated surface low. Concurrent with this evolution, filaments of vorticity are expected to rotate around the closed low within a cyclonic flow regime, leading to rain showers at times Thursday into Thursday night with residual moisture across the region. These showers, persistent stratus, and 850-hPa temps around 1 to 2C will prevent temps from warming much throughout Thursday. Therefore, high temps Thursday will be as much as 10F below average. Pfahler .LONG TERM... (Friday through Next Wednesday) Issued at 311 PM CDT Wed Apr 7 2021 Stratus may linger into Friday, especially across northeastern MO and west-central IL where boundary layer moisture will continue to wrap around the surface low progressing northward along the upper Mississippi River Valley. As the associated upper-level closed low continues northward as well, brief upper-level ridging is forecast to briefly dominate the Midwest in its wake. At low levels, weak WAA with southwesterly flow ahead of another approaching upper-level closed low and clearing skies should allow Friday's high temps to rebound to above normal. The next upper-level closed low is progged to reach the Midwest Friday night into early Saturday along with an attendant cold front. Rain showers could develop along the cold front as it passes the forecast area Friday night; however, model guidance differs on the exact location and progression of possible surface cyclogenesis along the front across the mid-Mississippi River Valley on Saturday. A growing number of EPS members portray precip across the forecast area to the northwest of the possible developing surface low on Saturday, but very few GEFS members depict this scenario. Given these disparities, the diffuse nature of the initial cold front, and uncertainty of Gulf of Mexico moisture return quality only widespread chance PoPs were warranted during the period. Although moisture return could be limited, steepening lapse rates beneath the closed low may enable a thunderstorm or two to form Friday night. Upper-level ridging is anticipated to provide drier conditions again late Saturday into Sunday, following the upper-level closed low as it departs. Early next week, global model guidance begin to diverge with regard to the synoptic-scale upper-level flow pattern. Amidst this disagreement, there is potential for another upper-level closed low or trough to pass over the central or north-central U.S. during the Monday-to-Wednesday timeframe, but the exact track and timing of this feature is difficult to discern at this time. These factors will, in turn, impact precip chances early to mid-next week. Pfahler && .AVIATION... (For the 18z TAFs through 18z Thursday Afternoon) Issued at 103 PM CDT Wed Apr 7 2021 Morning showers and thunderstorms are finally exiting KUIN to the northeast early this afternoon. A brief period of predominantly dry conditions is anticipated before showers and thunderstorms redevelop along an approaching cold front, initially in central MO near KCOU this afternoon. Showers and thunderstorms are anticipated to arrive at KCOU around 20z, KUIN around 23z, and St. Louis metro terminals around 00z with flight conditions deteriorating to MVFR. A brief period of IFR flight conditions cannot be ruled out. Otherwise, gusty south-southeasterly winds are anticipated into this evening before the cold front arrives late this evening, veering winds to the south-southwest. Behind the cold front, dry conditions and a period of VFR flight conditions are expected at all terminals during the middle of the night before MVFR stratus is forecast to enter the region Thursday morning. Light rain showers could also move over KCOU during the second half of Thursday morning. Pfahler && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 51 58 50 75 / 90 60 50 5 Quincy 49 55 48 68 / 100 70 70 10 Columbia 46 54 45 72 / 80 80 70 5 Jefferson City 47 56 44 74 / 80 80 70 5 Salem 55 62 51 75 / 100 40 40 5 Farmington 46 61 47 78 / 90 50 40 5 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 254 PM CDT Wed Apr 7 2021 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-082000- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 254 PM CDT Wed Apr 7 2021 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are expected from this afternoon into evening across the entire area. A few thunderstorms may become strong to severe this afternoon and evening with damaging winds being the primary threat; however, marginally severe hail and an isolated tornado are also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a slight chance of thunderstorms Friday night across southeastern Missouri and southwestern Illinois. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Pfahler
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
227 PM CDT WED APR 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL 1 WNW MIDWAY 38.99N 92.47W
04/07/2021 E0.75 INCH BOONE MO PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
609 PM CDT WED APR 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND GST 1 NE OLD MINES 38.03N 90.75W
04/07/2021 E60 MPH WASHINGTON MO TRAINED SPOTTER
ESTIMATED 50 TO 60 MPH WIND GUSTS.
&&
BRCThe St Louis radar (KLSX), 146 km away, was scanning. The volume nearest the first event began at 23:20 UTC.
2 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew down several trees. A couple of the fallen trees landed on power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951459, 951461.